Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 67, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Oct 17, 2004, 7:47 AM PDT for San Diego County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2004, 7:47 AM PDT (14:47 UTC)
- Expired
- Oct 17, 2004, 9:45 AM PDT
- In force
- 118 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 25 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 2.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 171451 FFWSGX CAC073-171645- /X.NEW.KSGX.FF.W.0019.041017T1447Z-041017T1645Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 747 AM PDT SUN OCT 17 2004 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITIES OF...VISTA...SPRING VALLEY...SANTEE...SAN MARCOS...POWAY...NATIONAL CITY...LEMON GROVE...LAKESIDE...LA MESA...FALLBROOK...ESCONDIDO...EL CAJON...CHULA VISTA. THIS ALSO INCLUDES THE PARADISE...CEDAR...AND MATAGUAY BURN AREAS. * UNTIL 945 AM PDT * AT 742 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING FROM FALLBROOK TO 12 MILES SOUTHEAST OF CHULA VISTA ...MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER SPRINGS...THE WILD ANIMAL PARK...RANCHO BERNARDO... RANCHITA...POTRERO...PAUMA VALLEY...PALOMAR MOUNTAIN...OAK GROVE... MOUNT LAGUNA...MIRA MESA...MIRAMAR...LAKE HENSHAW...DESCANSO... CUYAMACA PEAK...BOULEVARD...AGUA CALIENTE SPRINGS...SAN DIEGO COUNTRY ESTATES...RANCHO SAN DIEGO...RAMONA...BOSTONIA...BONITA AND ALPINE. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3341 11732 3257 11708 3263 11613 3338 11646 $$ PURPURA/LAVIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:40 AM PDT, 4 hours 7 minutes earlier.
Area forecast discussion, Oct 17, 3:40 AM PDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 340 AM PDT SUN OCT 17 2004 .SYNOPSIS...A TROUGH OF LOW PRESSURE MOVING INLAND ACROSS SOUTHWEST CALIFORNIA WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THIS MORNING WITH LOCALLY HEAVY RAINFALL AT TIMES. SCATTERED SHOWERS WILL CONTINUE AT TIMES INTO TUESDAY ALONG AND WEST OF MOUNTAINS UNDER COOL MOIST CYCLONIC FLOW. A STRONGER...SOMEWHAT COLDER TROUGH OF LOW PRESSURE MAY BRING HEAVIER RAINFALL TUESDAY NIGHT INTO WEDNESDAY. FAIR AND A LITTLE WARMER FOR THE END OF THE WEEK UNDER WEAK HIGH PRESSURE. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH MOVING INLAND ACROSS SOUTHERN CALIFORNIA EARLY THIS MORNING. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE SPREADING ACROSS SOUTHWEST CALIFORNIA. RAINFALL THE PAST FEW HOURS HAS BEEN HEAVIEST ACROSS NORTHWEST ORANGE COUNTY WITH A NUMBER OF AUTOMATED RAIN GAGES REPORTING ONE AND ONE HALF INCH OR MORE OF RAINFALL. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR THIS AREA NORTHEASTWARD INTO ADJACENT PORTIONS OF THE INLAND EMPIRE. LOCALLY HEAVY RAINFALL IS POSSIBLE FOR MOST AREAS ALONG AND WEST OF THE MOUNTAINS THIS MORNING...BUT GENERAL AMOUNTS WILL BE MOSTLY ONE HALF INCH OR LESS WITH GREATEST AMOUNTS ACROSS THE NORTHWEST HALF OF THE FORECAST AREA. ETA (MET) POPS GENERALLY FOLLOWED THROUGH TUESDAY WITH CYCLONIC ONSHORE FLOW AND MOIST LOWER LAYERS LIKELY TO CONTINUE SHOWERS AT TIMES ALONG AND WEST OF THE MOUNTAINS INTO TUESDAY. A STRONGER...SOMEWHAT COLDER SYSTEM MAY BRING HEAVIER PRECIPITATION TUESDAY NIGHT INTO WEDNESDAY WITH STRONGER OROGRAPHIC ENHANCEMENT POSSIBLE. DGEX QPF FOLLOWED FOR NOW. AS SYSTEM GETS CLOSER AND TIMING MORE CERTAIN...AMOUNTS WILL LIKELY NEED TO BE INCREASED ABOVE THE ONE HALF TO ONE INCH SIX HOURLY AMOUNTS CURRENTLY IN THE GRIDS. END OF THE WEEK SHOULD BE FAIR WITH SLOW WARMING UNDER WEAK HIGH PRESSURE. ANOTHER TROUGH OF LOW PRESSURE MAY BRING ANOTHER CHANCE OF RAIN BY EARLY NEXT WEEK. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. && MARTIN
Hazardous weather outlook, Oct 17, 7:00 AM PDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 700 AM PDT SUN OCT 17 2004 CAZ042-043-048-050-055>058-181300- ALL OF EXTREME SOUTHWESTERN CALIFORNIA- 700 AM PDT SUN OCT 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. POSSIBLE PERIODS OF HEAVY RAIN THAT COULD CAUSE LOCAL FLOODING. THERE COULD ALSO BE LOCAL MUD SLIDES AND DEBRIS FLOW IN AND BELOW THE RECENTLY BURNED AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF EXTREME SOUTHWESTERN CALIFORNIA. SEE LAXFFASGX WGUS66 FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. POSSIBLE PERIODS OF HEAVY RAIN WITH URBAN AND SMALL STREAM FLOODING AND POSSIBLE MODERATE TO STRONG AND GUSTY WINDS LATE TUESDAY AND EARLY WEDNESDAY. .SKYWARN SPOTTER ACTIVATION MAY BE NEEDED. ATKIN
In the hours before
Special weather statement, Oct 17, 5:45 AM PDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 545 AM PDT SUN OCT 17 2004 CAZ042-043-048-050-055>058-172300- ORANGE COUNTY COASTAL AREAS CA-RIVERSIDE COUNTY MOUNTAINS CA- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS THE INLAND EMPIRE CA- SAN BERNARDINO COUNTY MOUNTAINS CA-SAN DIEGO COUNTY COASTAL AREAS CA- SAN DIEGO COUNTY MOUNTAINS CA-SAN DIEGO COUNTY VALLEYS CA- SANTA ANA MOUNTAINS AND FOOTHILLS CA- 545 AM PDT SUN OCT 17 2004 ...FIRST SIGNIFICANT RAINFALL IN EXTREME SOUTHWESTERN CALIFORNIA IN OVER 180 DAYS... A TROUGH OF LOW PRESSURE MOVING INLAND ACROSS SOUTHERN CALIFORNIA WILL BRING NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS TO SOUTHWEST CALIFORNIA THIS MORNING...DECREASING THIS AFTERNOON. RAINFALL EXCEEDING 1.5 INCHES HAS OCCURRED IN PORTIONS OF ORANGE COUNTY OVERNIGHT WITH AMOUNTS OF ONE HALF TO ONE INCH IN THE INLAND EMPIRE AND ADJACENT COASTAL FOOTHILLS. LESSER AMOUNTS HAVE OCCURRED IN SAN DIEGO COUNTY ALONG AND WEST OF THE MOUNTAINS. ADDITIONAL RAINFALL TODAY OF ONE QUARTER TO ONE HALF INCH IS EXPECTED ALONG THE COAST WITH AMOUNTS OF ONE HALF TO ONE INCH IN THE COASTAL FOOTHILLS. COOL...MOIST CYCLONIC FLOW WILL CONTINUE ACROSS SOUTHWEST CALIFORNIA INTO TUESDAY. THIS WILL BRING SCATTERED...GENERALLY LIGHT SHOWERS AT TIMES ALONG AND WEST OF THE MOUNTAINS. A STRONGER...SOMEWHAT COLDER STORM MAY BRING HEAVIER PRECIPITATION LATE TUESDAY NIGHT INTO WEDNESDAY. DRY WEATHER IS EXPECTED TO RETURN BY THE END OF THE WEEK. MARTIN
Local storm report, Oct 17, 7:38 AM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
738 AM PDT SUN OCT 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 AM FLOOD 1 S FULLERTON 33.87N 117.93W
10/17/2004 ORANGE CA LAW ENFORCEMENT
ROADWAY FLOODING.
0326 AM FLOOD 2 NE ANAHEIM 33.86N 117.85W
10/17/2004 ORANGE CA LAW ENFORCEMENT
FLOODING ALONG WEIR CANYON ROAD NEAR SANTA ANA RIVER AND
HIGHWAY 91.
0332 AM FLOOD 4 NE FULLERTON 33.93N 117.88W
10/17/2004 ORANGE CA LAW ENFORCEMENT
YORBA LINDA BOULEVARD FLOODED IN 3300 BLOCK.
0334 AM FLOOD 2 NE ANAHEIM 33.86N 117.85W
10/17/2004 ORANGE CA LAW ENFORCEMENT
WIER CANYON ROAD FLOODED NEAR SANTA ANA RIVER AND HIGHWAY
SR91.
0334 AM FLOOD 2 NW ANAHEIM 33.86N 117.90W
10/17/2004 ORANGE CA LAW ENFORCEMENT
HIGHWAY 91 FLOODED AT BROOKHURST STREET.
0339 AM FLOOD E DANA POINT 33.46N 117.70W
10/17/2004 ORANGE CA LAW ENFORCEMENT
ROADWAYS FLOODING.
0356 AM FLOOD 2 NE LAGUNA NIGUEL 33.55N 117.68W
10/17/2004 ORANGE CA LAW ENFORCEMENT
INTERSTATE 5 FLOODED AT HIGHWAY 73.
0359 AM FLOOD NW CORONA 33.87N 117.57W
10/17/2004 RIVERSIDE CA LAW ENFORCEMENT
FLOODING BETWEEN HIGHWAY 71 AND HIWAY 91 NEAR SANTA ANA
RIVER.
0402 AM FLOOD 2 W TUSTIN 33.73N 117.85W
10/17/2004 ORANGE CA LAW ENFORCEMENT
INTERSATE 5 FLOODED NEAR 4TH STREET ON RAMP. VEHICLES
STALLED OUT.
0411 AM FLOOD S VISTA 33.19N 117.24W
10/17/2004 SAN DIEGO CA LAW ENFORCEMENT
HIGHWAY 78 FLOODED AT JUST WEST OF MELROSE DRIVE.
0411 AM FLOOD 2 SW ORANGE 33.78N 117.85W
10/17/2004 ORANGE CA LAW ENFORCEMENT
HIGHWAY SR22 FLOODED AT S. MAIN STREET.
0507 AM FLOOD 1 NW TUSTIN 33.74N 117.82W
10/17/2004 ORANGE CA LAW ENFORCEMENT
HIGHWAY SR55 FLOODED AT EAST FOURTH STREET.
0516 AM FLASH FLOOD 4 E TEMECULA 33.50N 117.06W
10/17/2004 RIVERSIDE CA LAW ENFORCEMENT
MUD, ROCKS, AND ASH COVERING HIGHWAY 79 AT NEAR TEMECULA
CREEK CROSSING. ONE VEHICLE STUCK.
0543 AM FLOOD 1 SW VISTA 33.18N 117.25W
10/17/2004 SAN DIEGO CA LAW ENFORCEMENT
HIGHWAY 78 FLOODED AT EMERALD DRIVE.
0606 AM FLOOD 2 N SAN JUAN CAPISTRANO 33.53N 117.65W
10/17/2004 ORANGE CA LAW ENFORCEMENT
INTERSTATE 5 FLOODED AT JUNIPERO SERRA ROAD.
0611 AM AVALANCHE 4 ENE ANZA 33.58N 116.61W
10/17/2004 RIVERSIDE CA LAW ENFORCEMENT
BIG ROCKS AND BOULDERS COVERING HIGHWAY SR371 JUST SOUTH
OF PARADISE DRIVE.
&&
BALFOURThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 2:55 AM PDT | Flash Flood Warning | SGX | Orange, San Bernardino | 2 hr |
| Oct 17, 9:38 AM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.